More than 1,000 different drugs and chemicals can cause liver damage. This occurs in a process called drug-induced liver injury (DILI), toxicity, or damage.
The liver is a key site for metabolizing drugs. As a result, it is the area that the toxins within drugs most affect.
Examples of drugs that can damage the liver include antibiotics, nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, and herbal supplements such as green tea extract. The effects are dependent on the dosage and certain environmental and genetic risk factors.
This article looks at how some drugs can affect the liver. It also discusses the symptoms, causes, diagnosis, treatment, and prevention of liver damage.
DILI is the
DILI can be intrinsic or idiosyncratic. Intrinsic means that the injury depends on the dosage, which makes it easier to predict and avoid. There is also a short latency period, meaning that there is not much time between taking the drug and experiencing the condition.
Idiosyncratic DILI is harder to control. It has a long latency period, as the condition tends to begin 1–2 weeks after taking the drug. Idiosyncratic cases tend to depend more on individual risk factors than factors relating to the drug itself, which makes them difficult to predict.
There are more than 1,000 types that can cause damage. These include prescription and nonprescription medications and selected dietary and herbal supplements.
The table below gives some examples of these drugs.
|Type of medicinal compound||Example|
|nonsteroidal anti-inflammatory drugs (NSAIDs)||ibuprofen|
|central nervous system agents||valproate|
|chemotherapy drugs, also known as antineoplastic drugs, which treat cancer||tyrosine kinase inhibitors|
|herbal supplements||green tea extract|
|dietary supplements||anabolic steroids|
Paracetamol, also known as acetaminophen, causes the highest number of intrinsic DILI cases. This is because when the liver metabolizes the drug, it can cause too many reactive metabolites to build up, leading to cell and bodily tissue death.
The duration of the symptoms of DILI varies.
The type and extent of the symptoms can also differ, with many people not experiencing any symptoms.
Other common symptoms include:
When the condition is intrinsic, the dosage of a drug is the leading cause.
The cause of idiosyncratic DILI is a combination of risk factors that relate to the drug, the individual, and the environment.
The level of risk varies according to the drug. However, additional factors can dictate the severity of DILI. This is particularly the case with idiosyncratic DILI, although risk factors can also contribute to intrinsic DILI.
According to a
- mutation within an enzyme called the cytochrome P450 enzyme
- genetic expression in transport proteins
- genetic expression in nuclear receptors
- changes to the levels of immune components
Environmental factors are more general and can include:
- older age
- female sex
- nutritional status
- alcohol intake
- high body mass index (BMI)
- pre-existing conditions
- the particular combination of drugs
- any previous reactions to drugs
The risk does not depend on these factors independently. The area requires more research, but
DILI can be
The condition is
Doctors may use different criteria when making a diagnosis. There are currently no tests available for diagnosing DILI specifically, so the process of elimination plays a large role in the diagnosis. However, certain biomarkers within the body may support a diagnosis. These include glutamate dehydrogenase and keratin-18.
A healthcare professional will generally begin a diagnosis by evaluating a person’s medical history, including any pre-existing liver conditions and their history of drug use, and establishing when the condition started and how it has progressed. The next steps will depend on the outcome of this stage, but the doctor is likely to conduct blood tests.
A doctor may also request a liver biopsy. This will not determine whether a person has DILI, but they can use the results to rule out other potential causes of the symptoms.
If a doctor suspects that a person has DILI, they will recommend immediately stopping the use of the drug likely responsible for the damage.
- N-acetyl-cysteine (NAC) for reducing acetaminophen toxicity
- L-carnitine for reducing valproic acid toxicity
Treatment plans also depend on how the liver responds to the toxins. A doctor may prescribe glucocorticoid therapy if the liver damage presents as autoimmune hepatitis.
Additionally, treatment will involve treating the direct symptoms of liver damage.
People should always speak with a doctor before taking any new medications or herbal or dietary supplements.
Doctors may sometimes use the
- Rapamycin: This compound induces autophagy, which is the body’s way of cleaning out damaged cells and producing new, healthier cells.
- Chloroquine: This compound inhibits autophagy.
- 3-methyladenine: This compound also inhibits autophagy.
Autophagy is the mechanism that enables cells to respond to stress. By controlling this process, scientists hope to reduce or prevent DILI.
The liver is responsible for metabolizing drugs, and, as a result, the organ has high exposure to toxins that may occur within them. More than 1,000 drugs and herbal compounds can cause liver damage.
DILI can be intrinsic, meaning that it results from too high a dosage, or idiosyncratic, which occurs due to a combination of risk factors.
Currently, no specific tests are available for diagnosing DILI, so doctors may use different diagnostic criteria when confirming the condition.